Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 15, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Jul 3, 2002, 2:56 PM EDT for Broward County, Palm Beach County, Florida. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 2:56 PM EDT (18:56 UTC)
- Expired
- Jul 3, 2002, 4:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
Counties Broward County, FL, Palm Beach County, FL
The radar
The Miami radar (KAMX), 80 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:00 PM EDT | Thunderstorm Wind 70 E | Lighthouse Pt, FL | A pool enclosure was damaged, tiles were taken off of a roof and large trees were uprooted. A SKYWARN spotter estimated winds above 60 mph. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 6.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1802 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
139 WUUS52 KMFL 031856 SVRMIA FLC011-099-032000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 253 PM EDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA SOUTHEASTERN PALM BEACH COUNTY IN SOUTHEAST FLORIDA * UNTIL 400 PM EDT * AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LIGHTHOUSE POINT...MOVING NORTHEAST AT 10 MPH. THE SKYWARN SPOTTER ESTIMATES WIND GUSTS TO 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LIGHTHOUSE POINT AND POMPANO BEACH BY 255 PM EDT BOCA RATON BY 300 PM EDT HIGHLAND BEACH BY 310 PM EDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 2628 8025 2615 8011 2625 7989 2643 8006 .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 12:22 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 3, 12:22 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 1221 PM EDT WED JUL 3 2002 S FLA WILL REMAIN UNDER PSEUDO OMEGA BLOCK THROUGH FRIDAY. THAT IS, BROAD TROUGH ON U.S. W COAST WITH HIGH PRESSURE OVER INTERIOR WITH A BROAD BAGGY TROUGH OVER THE SE U.S. AND FLA. PAST FRI, RIDGE BUILDS OVER THE INTERIOR OF COUNTRY WITH EXTENSION BUILDING E OVER THE SE U.S. INTO THE ATLC. SURFACE RIDGE S OF AREA OVER BAHAMAS AND FLA STRAITS IN RESPONSE MOVES N OVER S FLA PENINSULA. FOR THE NEAR TERM, TONIGHT THROUGH FRI NIGHT, AS MENTIONED ABOVE, TROUGH ALOFT OVER S FLA BUT SURFACE ACROSS S FLA FEATURE WITH SURFACE LOW IN ATLC SLOWLY FILLS AND DISSIPATES. DIURNAL CONVECTION EXPECTED TO CONTINUE OVER WATER AT NIGHT (ESPECIALLY GULF STREAM) AND AFFECTING MAINLY INTERIOR AND E DURING THE DAY AS UPPER TROUGH KEEPS A SOUTHWESTERLY FLOW OVER S FLA. AGAIN, THOUGH SOME DRYING ALOFT AND LOWER PRECIPITABLE WATER IN FORECASTED SOUNDINGS, FEEL AVN POPS TOO LOW AND WILL LEAN UPON NGM/MET GUIDANCE. TEMPS REASONABLE ALL GUIDANCE. IN THE EXTENDED PERIOD, SAT THROUGH WED, RIDGE SURFACE AND ALOFT BUILDS OVER SE U.S. WITH A DEEPENING E TO SE FLOW. THIS GETTING MORE LIKE NORMAL WITH NOCTURNAL/EARLY MORNING ACTIVITY E AND INTERIOR AND W AFTERNOON/EARLY EVENINGS. NOTE OF CAUTION, MODELS HAVE BEEN TRYING TO ESTABLISH THIS NORMAL PATTERN FOR SEVERAL WEEKS NOW AND ALL THAT S FLA HAS EXPERIENCED HAS BEEN BRIEF FLIRTATIONS. WELL WAIT AND SEE BUT GO WITH MODELS FOR NOW. IN THE MARINE ZONES, SW FLOW GENERALLY 10 KNOTS OR LESS TONIGHT THROUGH FRIDAY SHIFTING TO A SE FLOW ON FRIDAY NIGHT INTO SAT. WIND SE SUNDAY AND MON POSSIBLY BECOMING 10 TO 15 KNOTS. NO HIGHLIGHTS THOUGH. NIL HIGHLIGHTS FIRE WEATHER. .CRYSTAL FACE...ACTIVE THUNDERSTORM DAY AGAIN IN STORE FOR THURSDAY WITH CELLS DEVELOPING AGAIN OVER THE WEST AND INTERIOR PORTIONS OF SOUTH FLORIDA. STEERING WINDS WILL MOVE THESE STORMS TO THE EAST /NORTHEAST WITH THE ANVILS STREAMING SOUTHEAST TO SOUTH AS UPPER FLOW MORE NORTHERLY. SOME OF THESE STORMS COULD REACH 50K WITH QUITE UNSTABLE AIRMASS. PBI TT 073/089 074/090 074 1536353 FLL TT 074/089 076/089 076 1536353 MIA TT 073/090 075/090 075 1536353 APF BB 073/088 074/088 074 1524242= .MIA...NONE.
In the hours before
Local storm report, Jul 3, 1:52 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI, FL
152 PM EDT WED JUL 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM LIGHTHOUSE POINT FL .75 INCH HAIL
07/03/02 BROWARD REPORTED BY
SPOTTERS
0252 PM LIGHTHOUSE POINT FL 70 MPH TSTM WIND GUST
07/03/02 BROWARD TREES DOWN AND CARS
DAMAGEDREPORTED BY SPOTTERS
0305 PM MIAMI SHORES FL .75 INCH HAIL
07/03/02 MIAMI-DADE REPORTED BY
NEWS MEDIA
0305 PM LIGHTHOUSE POINT FL 1.75 INCH HAIL
07/03/02 BROWARD REPORTED BY LAW
ENFORCEMENT
0305 PM BISCAYNE PARK FL .75 INCH HAIL
07/03/02 MIAMI-DADE REPORTED BY OFF DUTY NWS
METEOROLOGIS
KOBThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:13 AM EDT | Special Marine Warning | MFL | 62 min | |
| Jul 3, 3:07 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 53 min |
| Jul 3, 3:10 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 50 min |
| Jul 3, 3:15 PM EDT | Special Marine Warning | MFL | 60 min | |
| Jul 3, 3:22 PM EDT | Special Marine Warning | MFL | 53 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.